A person wrote about feeling ill after taking Suboxone, thinking that naloxone is to blame and frustrated that her physician would not prescribe Subutex:
I first read your blog last week as I was going through the despair and misery of withdrawal from Percocet, and considered suicide. I didn’t want to die, or create anymore suffering for my family; I just didn’t see any options or hope. Your well written words (I thank you deeply) about the hell of withdrawal got my attention & brought me to tears. I continued to read, found out about Suboxone, which led me to message boards from others like me. For the first time I felt hopeful. I found a doctor and made an appt, and after the initial, office administered dose I found myself feeling the best I had in years– no withdrawal and no physical pain – wow! At the 2hr follow-up I told (the doctor) that my pain was completely gone, which she disputed, saying it’s not prescribed for pain. What I know now is that she had given me Subutex in the office, and a Suboxone prescription to take home!!I filled the prescription, took the ½ pill dose, and within minutes my stomach hurt/gnawed, and I developed a very strange headache and mild to moderate chest pain. By the evening I’d vomited and the headache worsened. By next morning I had the worst headache ever and started vomiting large amounts of bile, all of which continued throughout the day. My doc insisted I show up for the follow up appt. that day, even though I was too sick to hold my head up. She insisted I was sick from withdrawal.
To date I’m taking 3 Excedrin for migraine within an hour of every Suboxone dose as I get a bad headache every time. I also wake up with a moderate headache every day. The last few days I’ve noticed I don’t feel emotions, joy, or happiness. I feel depressed & don’t care about things that would typically give me happy goose bumps – my grandkids, my dogs, sunsets.
I asked the sub doc to put me on Subutex which she refused to do. I explained that if someone was this ill from BP or diabetes meds, and there were other options, it would be unethical to not help the patient. I spend $180 for medication that makes me ill- every day.
I’ve spent the day trying to find a doc who will prescribe Subutex, with no success. Ironically, a few years ago my own doc recommended this drug for my back/leg pain. I don’t know what to do. I can’t stay on Suboxone or go off. Do you have any suggestions?
I hope that your weekend is going OK. I have a few thoughts about your situation, but I don’t know how much help they will be, as ultimately you are dependent on the prescribing doc. But maybe we will find something that will help.
It sounds like you have a pretty good understanding about buprenorphine and Suboxone, but there are a couple areas that need clarification. For most people- more than 95% of people in my estimation—there is no difference in the subjective experience from taking Suboxone vs. Subutex. The active drug, buprenorphine, is present in both, and the naloxone that is present in Suboxone has no significant effect. The ceiling effect of Suboxone is due to buprenorphine; naloxone plays no role in that effect. Both Suboxone and Subutex can be used for pain, and both can be used for ‘induction.’ There are some misguided physicians out there who think that Subutex is a better choice for induction, thinking that naloxone will cause withdrawal during the induction process—but those doctors are wrong. Both Suboxone and Subutex cause precipitated withdrawal, which comes from buprenorphine, not naloxone. Naloxone does not pass through the mucous membranes lining the oral cavity, and instead ends up being swallowed, and taken up into the portal vein from the proximal small intestine. In MOST people, naloxone is then rapidly destroyed by the liver before getting into the systemic circulation. In a FEW people, though, naloxone causes side effects. Side effects are of two basic types. The first type is an allergic reaction to naloxone, causing flushing, wheezing, and perhaps nausea, vomiting, and/or rash. Allergic reactions can occur from very small amounts of a substance, and so people can have allergic reactions to naloxone even when the drug is essentially cleared by the liver and too little remains to cause symptoms of withdrawal.
A second type of reaction is more common in my experience, and that is where the naloxone is not destroyed well be the liver and instead gets into the systemic circulation and then to the brain and spinal cord, where it blocks the opiate effects of buprenorphine. In this case the person would have typical symptoms of withdrawal, including headache, depression, anxiety, restlessness, pain, diarrhea, and nausea. Naloxone is not a long-lasting medication, so I would expect the withdrawal-type symptoms to last only for several hours.
As I mentioned, naloxone is usually destroyed very efficiently by the liver before reaching the systemic circulation, a process called ‘first pass metabolism.’. There are many medications that interfere with liver enzymes, although I do not know of specific inhibitors of the enzymes that destroy naloxone. In other cases, people have a genetic background that results in reduced metabolism of certain substances including naloxone. Your symptoms occur shortly after each dose, which is what we would expect in a person who is not fully metabolizing naloxone.
I do not know why your physician is refusing to prescribe Subutex, but it sounds as if she is concerned about diversion. In my opinion, concern in this instance is misguided. Yes, there is a diversion problem with buprenorphine, but there is not a difference between Suboxone and Subutex in this regard—i.e. BOTH are diverted. Studies suggest that buprenorphine is not generally diverted for the purpose of ‘partying’ or getting high, but rather is taken by addicts who are trying to treat themselves to get off opiates, or who need something to carry them over when heroin or oxycodone are not around. In either case, the presence of naloxone does nothing to reduce diversion. As you likely know, naloxone only prevents against intravenous use of Suboxone—a type of diversion that accounts for a very small percentage of cases.
You are welcome to share this with your physician. Unfortunately there are some thin-skinned doctors out there though, so be careful that you do not get yourself kicked out of treatment! I have a couple other suggestions that might be safer. First, you are welcome to send me a list of medications you are taking, and I will check to see if any of them are inhibitors of the liver enzymes that metabolize naloxone. Prozac, for example, is a potent inhibitor of one group of enzymes, and therefore can affect the half-life of a number of medications.
A second thing you can do has been described in earlier posts. The idea is to absorb the buprenorphine without absorbing the naloxone. Since naloxone is taken up only at the intestine, the key is to avoid swallowing the naloxone. Start with a dry mouth. Put the tablet in your mouth and bite it into pieces to get it dissolved in a small volume of saliva. Then use your tongue like a paint brush, and spread the concentrated saliva over the mucous membranes in your mouth for about 10 minutes. After ten minutes spit out the saliva, which contains the bulk of the naloxone. Be sure to avoid eating or drinking for about 10 more minutes, as you don’t want to rinse away the buprenorphine that is attached to the surfaces in your mouth. This method of dosing seems to be more efficient than placing a tablet under the tongue, and allows more control over the absorption of naloxone. I’ve had a number of patients who initially felt that their dose of buprenorphine was too low, who then felt better dosing this way. And I have had a few patients who believed they were getting headaches from naloxone, who had fewer headaches after dosing this way and spitting out the naloxone.
One final thought. I did not address your comments about joy, happiness, passion, or depression because it is usually not a good idea for us addicts to focus on whether we are adequately ‘feeling’ those things. Opiate addicts tend to spend too much time looking ‘inward,’ thinking about how they feel. One goal with treatment is to get them thinking about things OUT THERE in the world, rather than about how they are feeling ‘inside’ (Don’t confuse this point, though, with ‘feelings work.’ Addicts tend to have a hard time identifying feelings and recognizing the nuances between one feeling and the next, and there is much to be gained in working on identifying and recognizing feelings during group or one on one psychotherapy. This work is to be distinguished from the self-obsessed search for happiness that many of us addicts get wrapped up in from time to time). Once a person decides he/she is not feeling ‘passion,’ the absence of passion becomes a self-fulfilling prophecy. The same holds for feeling sad, lonely, or depressed. I do not have an explanation for why Suboxone vs. Subutex would result in a lack of happiness or passion, except perhaps by causing low level withdrawal symptoms that affect mood. I SUSPECT that those feelings are more ‘psychological’ than anything else. I also do not know why your symptoms on Suboxone last all day long, although I suppose it is possible that for some reason your body metabolizes naloxone extremely poorly, causing it to sicken you for the entire period of time between doses.
If the ‘spitting technique’ works, that is one more bit of data that you can take to your physician. Hopefully, if that is the case, she will have a change of heart.